Some applications of discrete selectivity and Banakh property in function spaces

  • Vladimir V. TkachukEmail author
Research Article


We establish that an uncountable space X must be essentially uncountable whenever its extent and tightness are countable. As a consequence, the equality \(\mathrm{ext}(X)= t(X)=\omega \) implies that the space \(C_{p}(X, [0,1])\) is discretely selective. If X is a metrizable space, then \(C_{p}(X, [0,1])\) has the Banakh property if and only if so does \(C_{p}(Y, [0,1])\) for some closed separable \(Y\subset X\). We apply the above results to show that, for a metrizable X, the space \(C_{p}(X, [0,1])\) is strongly dominated by a second countable space if and only if X is homeomorphic to \(D\,{\oplus }\, M\) where D is a discrete space and M is countable. For a metrizable space X, we also prove that \(C_{p}(X,[0,1])\) has the Lindelöf \(\Sigma \)-property if and only if the set of non-isolated points of X is second countable. Our results solve several open questions.


Domination by a space Strong domination by a space Function spaces Lindelöf \(\Sigma \)-space Metrizable space Banakh property Discrete selectivity Essentially uncountable space 

Mathematics Subject Classification

54C35 54C05 46A50 



  1. 1.
    Christensen, J.P.R.: Topology and Borel Structure. North-Holland Mathematics Studies, vol. 10. North Holland, Amsterdam (1974)zbMATHGoogle Scholar
  2. 2.
    Cascales, B., Orihuela, J.: On compactness in locally convex spaces. Math. Z. 195(3), 365–381 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Cascales, B., Orihuela, J., Tkachuk, V.V.: Domination by second countable spaces and Lindelöf \(\Sigma \)-property. Topology Appl. 158(2), 204–214 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Engelking, R.: General Topology. Mathematical Monographs, vol. 60. PWN, Warszawa (1977)zbMATHGoogle Scholar
  5. 5.
    Guerrero Sánchez, D., Tkachuk, V.V.: If \(C_{p}(X)\) is strongly dominated by a second countable space, then \(X\) is countable. J. Math. Anal. Appl. 454(2), 533–541 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Hodel, R.: Cardinal functions I. In: Kunen, K., Vaughan, J.E. (eds.) Handbook of Set-Theoretic Topology, pp. 1–61. North Holland, Amsterdam (1984)Google Scholar
  7. 7.
    Krupski, M., Marciszewski, W.: On the weak and pointwise topologies in function spaces II. J. Math. Anal. Appl. 452(1), 646–658 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Michael, E.: Some extension theorems for continuous functions. Pacific J. Math. 3, 789–806 (1953)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Okunev, O.G.: On Lindelöf \(\Sigma \)-spaces of continuous functions in the pointwise topology. Topology Appl. 49(2), 149–166 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Talagrand, M.: Espaces de Banach faiblement \( K\)-analytiques. Ann. Math. 110(3), 407–438 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Tkachuk, V.V.: A space \(C_{p}(X)\) is dominated by irrationals if and only if it is \(K\)-analytic. Acta Math. Hungar. 107(4), 253–265 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Tkachuk, V.V.: A \(C_{p}\)-Theory Problem Book: Topological and Function Spaces. Problem Books in Mathematics. Springer, Cham (2011)zbMATHGoogle Scholar
  13. 13.
    Tkachuk, V.V.: A \(C_{p}\)-Theory Problem Book: Special Features of Function Spaces. Problem Books in Mathematics. Springer, Cham (2014)zbMATHGoogle Scholar
  14. 14.
    Tkachuk, V.V.: A \(C_{p}\)-Theory Problem Book: Compactness in Function Spaces. Problem Books in Mathematics. Springer, Cham (2015)zbMATHGoogle Scholar
  15. 15.
    Tkachuk, V.V.: Closed discrete selections for sequences of open sets in function spaces. Acta Math. Hungar. 154(1), 56–68 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Tkachuk, V.V.: Many Eberlein–Grothendieck spaces have no non-trivial convergent sequences. Eur. J. Math. 4, 664–675 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Tkachuk, V.V.: Strong domination by countable and second countable spaces. Topology. Appl. 228, 318–326 (2017)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Departamento de MatemáticasUniversidad Autónoma MetropolitanaMexicoMexico

Personalised recommendations